Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 11, 2021Harnett County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 11, 2021, 6:32 PM EDT for Harnett County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 6:32 PM EDT (22:32 UTC)
Expired
Aug 11, 2021, 7:15 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Hail
0.75 in
Wind
50

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS82 KRAH 112232
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
632 PM EDT Wed Aug 11 2021
 
NCZ077-112315-
Harnett NC-
632 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Harnett
County through 715 PM EDT...

At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington and Seminole, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lillington, Angier, Seminole, Raven Rock State Park, Buies Creek and
Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3542 7907 3558 7891 3552 7871 3552 7870
      3551 7869 3550 7869 3549 7867 3533 7873
      3526 7879 3526 7881
TIME...MOT...LOC 2231Z 210DEG 4KT 3544 7891 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 11, 4:12 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 4:12 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
412 PM EDT Wed Aug 11 2021

.SYNOPSIS...
Beneath and downstream of an anomalously-strong subtropical ridge,
hot and humid Bermuda surface high pressure will extend westward
into the Southeast through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Wednesday...

Outflow, from multi-cells that developed along the lee trough and
east facing slopes of the Blue Ridge has drifted into the far nw NC
Piedmont during the past hour; and this will consequently continue
to be the favored area for new cell growth through ~6 PM. A risk of
primarily damaging wind gusts, amidst RAP objectively-analyzed DCAPE
of 1000-1200 J/kg, will pose the primary hazard. This convection may
propagate along aggregate outflow into the Triangle through 8-10 PM,
though in a weakened state with nocturnal cooling/stabilization. It
will otherwise be a muggy and very mild night, with lows in the mid
70s, except lwr 70s in the rain-cooled air over the nrn/nwrn
Piedmont.

.PREV DISCUSSION... /ISSUED 1155 AM EDT Wed Aug 11 2021/

Forecast dewpoints have been adjusted slightly lower for this
afternoon, which suggests only brief and isolated 105-108 degree
heat index values will be reached this afternoon, perhaps for an
hour or two in the Coastal Plain. There, low level moisture is
deeper, better characterized by the observed mean mixing ratio of
15.5 g/kg at MHX, and most likely to support continued mid-upr 70s F
surface dewpoints. Meanwhile to the west, along and west of an
Appalachian-lee trough that will migrate from the srn middle
Atlantic Foothills ewd into the wrn Piedmont this afternoon, surface
dewpoints are likely to mix out into the upr 60s to lwr 70s,
supported by a drier, ~14 g/kg mean mixing ratio observed on the 12Z
GSO sounding.

So while Heat Advisory criteria, 105 F (for two or hours), may
consequently not be met at more than a couple of official
observation sites, not counting the unrepresentative dewpoint sensor
at IXA, it will nonetheless be another hot and humid afternoon.

Additionally, an MCV associated with a convective cluster over WV
this morning will likely maintain that cluster across the
Appalachians while also contributing to mesoscale ascent atop the
aforementioned lee trough over VA, such that aggregate outflow/cold
pools from initially scattered convection along the trough may
support multi-cell development and relatively maximized coverage
into the nrn and nw NC Piedmont this afternoon-evening. A few strong
to marginally severe (tree damage) wind gusts may result from a
combination of those cold pool mergers and also modest observed and
RAP forecast DCAPE values of 800-1100 J/kg there.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 400 PM Wednesday...

Generally persistence, with a Heat Advisory now in effect for noon to
7 PM Thu for the NC Coastal Plain.

A mid level, subtropical ridge --one characterized by observed 500
mb and 700 mb heights above the 90% moving average-- will continue to
extend from the wrn Atlantic wwd into the Carolinas.

At the surface, high pressure will likewise persist from near
Bermuda wwd into the Southeastern US, while a lee trough will
sharpen across the srn middle Atlantic Foothills and wrn Piedmont.
Weak convergence, and another day of mixing out of surface dewpoints
into the upr 60s to around 70 F along and west of the trough, may
again result in the development of scattered showers and storms
along it.

Generally persistence surface temperatures and dewpoints are
expected, perhaps a degree hotter and a degree or two less moist
owing to a slightly drier ribbon of precipitable water values
forecast to pivot from along and just offshore the coast of the
Carolinas this afternoon wwd into cntl NC by Thu afternoon.

The mixing out of the surface dewpoints will also, like Wed, keep
heat index values in the upr 90s to perhaps 103. Meanwhile to the
east, lwr-mid 70s surface dewpoints are expected to persist in the
relatively richer and deeper low level moisture over the
climatologically-favored Coastal Plain; and a Heat Advisory has been
issued for those areas. A case could be made for an expansion into
Cumberland, Harnett, and Wake Co., where heat index values are
currently forecast to be 103-105. The midnight shift can expand if
neccessary.

The afternoon heat will be followed by muggy and very mild,
persistence lows again mostly in the lwr-mid 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...

The sub-tropical ridge and Bermuda high will continue to provide
heat Friday and 850mb temps again surpass 21C across the Piedmont.
While the cold front in the Midwest should reach the OH Valley,
heights aloft remain relatively unchanged and convection should once
again be focused along the higher terrain and Piedmont trough,
perhaps drifting a bit further east than in previous days given
slightly more westerly mid-level flow.  Highs will reach the low/mid
90s, and dewpoints should remain elevated across the eastern half of
area, which may require another heat advisory.

The cold front will continue slowly into the Central Appalachians by
Saturday, as the sub-tropical ridge weakens and heights aloft begin
to lower slightly across western NC.  Convective coverage should
increase to the east on Saturday, with highs again around normal for
one more day, before the pseudo-cold front (without a real airmass
change) oozes south into the area through Sunday.  Increasing cloud
cover and shower/storm coverage will result in highs shifting back
into the 80s early next week.  Meanwhile, TS Fred is expected to
reach the AL/FL coastal area by Sunday night or Monday based on the
official forecast.  This will help to spread tropical moisture
across the SE, resulting in a continued increase in the unsettled
weather.  There is still quite a bit of uncertainty in the track,
with some guidance continuing greater forward speed into the SE and
Carolinas  through midweek, with other guidance slows the system
more significantly.  Current forecast calls for up to 2-3 inches of
rain in the western Piedmont through Wednesday, and see no need to
veer from that.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 210 PM Wednesday...

Scattered showers and storms will continue to bubble in and near
cntl NC through this evening, with the relative lowest probability
of occurrence at RWI. While there is not a strong signal for its
occurrence in model guidance, patchy stratus may develop overnight
and Thu morning primarily at FAY and RWI, where low level moisture
will be deeper, richer, and locally maximized in cntl NC.

Outlook: Persistence will rule through Fri, with sub-VFR clouds/fog
possible each morning, and scattered storms expected each day from
early afternoon through mid evening. A cold front approaching from
the NW Sat will bring more clouds, a greater chance of showers and
storms, and a higher risk of sub-VFR conditions over the weekend
and particularly into early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ010-011-
023>028-040>043-076>078-088-089.
Heat Advisory from noon to 7 PM EDT Thursday for NCZ011-027-
028-042-043-078-089.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Smith
AVIATION...MWS/Hartfield
Hazardous weather outlook, Aug 11, 4:18 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
418 PM EDT Wed Aug 11 2021

NCZ011-027-028-042-043-078-089-122030-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
418 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008-009-073>075-083>086-122030-
Granville-Vance-Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-
418 PM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values between 100 and 105 degrees are expected both
Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-024>026-040-041-076-077-088-122030-
Warren-Orange-Durham-Franklin-Chatham-Wake-Lee-Harnett-Cumberland-
418 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values between 100 and 105 degrees are expected both
Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021-022-038-039-122030-
Person-Forsyth-Guilford-Davidson-Randolph-
418 PM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Scattered thunderstorms with locally damaging wind gusts are expected
through around 8 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ023-122030-
Alamance-
418 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 4:18 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
418 PM EDT Wed Aug 11 2021

NCZ021-022-038-112115-
Guilford NC-Forsyth NC-Davidson NC-
418 PM EDT Wed Aug 11 2021

...Thunderstorms developing into Forsyth County, may also impact
northern Davidson and western Guilford Counties through 515 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Enon, or 7 miles west of Winston-Salem, moving east at 15 mph. Other
thunderstorms were developing near Rural Hall and Walkertown.

HAZARDS...Winds in excess of 40 mph. Frequent cloud to ground
lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, Huntsville, Lewisville and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3624 7969
      3592 7998 3592 8004 3591 8005 3590 8037
      3596 8038 3599 8042 3601 8042 3606 8046
      3604 8049 3606 8051 3608 8052
TIME...MOT...LOC 2016Z 277DEG 14KT 3611 8039

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Badgett
Special weather statement, Aug 11, 5:03 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
503 PM EDT Wed Aug 11 2021

NCZ021-022-038-039-112200-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
503 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Forsyth, Davidson,
northwestern Randolph and western Guilford Counties through 600 PM
EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winston-Salem, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Linwood and Lewisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near High Rock and Belews Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3583 8043 3585 8042 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3605 8046 3626 8033 3625 7972
      3554 8010 3558 8021 3563 8028 3568 8033
      3572 8033 3574 8046 3581 8047 3583 8049
TIME...MOT...LOC 2102Z 289DEG 11KT 3612 8028

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Badgett
Special weather statement, Aug 11, 5:42 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
542 PM EDT Wed Aug 11 2021

NCZ022-112245-
Guilford NC-
542 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern
Guilford County through 645 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stokesdale, or 10 miles southeast of Walnut Cove. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Summerfield, Stokesdale, Lake Townsend Marina, Lake Townsend, Lake
Jeanette Marina, Monticello, Lake Brandt, Haw River State Park and
Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7966 3614 7968 3614 8004 3626 8004
TIME...MOT...LOC 2141Z 280DEG 4KT 3622 7998

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Badgett
Special weather statement, Aug 11, 6:18 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
618 PM EDT Wed Aug 11 2021

NCZ038-039-112315-
Randolph NC-Davidson NC-
618 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southern Davidson
and southwestern Randolph Counties through 715 PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 12 miles north of Badin Lake, moving east at 10
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, Linwood, Denton, Newsom, Gordontown, High Rock Boat Dock
Marina, Nc Wildlife Access Boat Launch, High Rock Lake Marina &
Campground, High Rock and Martha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3578 8046 3575 7989 3551 7990 3551 8018
      3555 8021 3558 8021 3568 8033 3572 8033
      3572 8042 3574 8046
TIME...MOT...LOC 2218Z 272DEG 7KT 3563 8017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Badgett
Special weather statement, Aug 11, 6:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
632 PM EDT Wed Aug 11 2021

NCZ077-112315-
Harnett NC-
632 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Harnett
County through 715 PM EDT...

At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington and Seminole, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lillington, Angier, Seminole, Raven Rock State Park, Buies Creek and
Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3542 7907 3558 7891 3552 7871 3552 7870
      3551 7869 3550 7869 3549 7867 3533 7873
      3526 7879 3526 7881
TIME...MOT...LOC 2231Z 210DEG 4KT 3544 7891

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:39 PM EDTSpecial Weather StatementRAHHalifax, Vance, Warren66 min
Aug 10, 9:27 PM EDTSpecial Weather StatementRAHVance, Warren63 min
Aug 11, 3:38 PM EDTHeat AdvisoryRAHCumberland, Durham, Edgecombe, Franklin, Halifax, Harnett and 6 more27 hr
Aug 11, 4:18 PM EDTSpecial Weather StatementRAHForsyth57 min
Aug 11, 5:03 PM EDTSpecial Weather StatementRAHDavidson, Forsyth57 min
Aug 11, 5:42 PM EDTSpecial Weather StatementRAHGuilford63 min
Aug 11, 6:18 PM EDTSpecial Weather StatementRAHDavidson57 min
Aug 11, 7:26 PM EDTSpecial Weather StatementRAHMontgomery64 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.